Alert archive / Kentucky / Flash Flood Warnings in 2015

Flash Flood Warning 9, NWS Wilmington, OH

June 30, 2015Carroll County, Gallatin County, Owen County, Kentucky; Switzerland County, Indiana

NWS Wilmington, OH issued this flash flood warning at Jun 30, 2015, 5:15 PM EDT for Carroll County, Gallatin County, Owen County, Kentucky; Switzerland County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2015, 5:15 PM EDT (21:15 UTC)
Expired
Jun 30, 2015, 8:15 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Switzerland County, IN, Carroll County, KY, Gallatin County, KY, Owen County, KY

The radar

The Louisville radar (KLVX), 107 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WGUS51 KILN 302115
FFWILN
INC155-KYC041-077-187-010015-
/O.NEW.KILN.FF.W.0009.150630T2115Z-150701T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
515 PM EDT TUE JUN 30 2015

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARROLL COUNTY IN NORTHERN KENTUCKY...
  SOUTHERN GALLATIN COUNTY IN NORTHERN KENTUCKY...
  NORTHWESTERN OWEN COUNTY IN NORTHERN KENTUCKY...
  SWITZERLAND COUNTY IN SOUTHEAST INDIANA...

* UNTIL 815 PM EDT.

* AT 510 PM EDT...RADAR INDICATED THAT THUNDERSTORMS HAD PRODUCED
  VERY HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN   
  HAVE ALREADY FALLEN. HEAVY RAIN CONTINUES TO FALL WITH ANOTHER TWO 
  INCHES POSSIBLE. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE    
  FLASH FLOODING TO OCCUR.

* SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...CARROLLTON
  AND KENTUCKY SPEEDWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3874 8526 3873 8524 3870 8521 3873 8520
      3874 8506 3876 8503 3875 8501 3876 8478
      3859 8477 3858 8508 3859 8509 3858 8521
      3863 8523 3874 8533

$$

CONIGLIO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 5:15 PM EDT, 0 minutes earlier.

Area forecast discussion, Jun 30, 5:15 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
515 PM EDT TUE JUN 30 2015

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL DROP INTO THE REGION TONIGHT THEN A SURFACE
HIGH PRESSURE SYSTEM WILL SETTLE OVER THE REGION FOR WEDNESDAY. A
LOW PRESSURE CENTER WILL SWING EAST THROUGH KENTUCKY ON THURSDAY
AND THURSDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
LINE OF CONVECTION IS ARCING FROM EXTREME SE INDIANA ACROSS NRN
KENTUCKY AND ACROSS TO SOUTH CENTRAL OHIO. THIS CONVECTION IS
EXPECTED TO CONTINUE TO SLOWLY DRIFT SOUTHWARD. MEANWHILE
ADDITIONAL CONVECTION CONTINUES DEVELOP BACK A LITTLE FARTHER WEST
IN SRN INDIANA. 18Z HRRR HAD THE CONVECTION CONTINUING TO BUBBLE
UP FOR THE NEXT SEVERAL HOURS AND POSSIBLY DRIFTING INTO THE FA.
IN ADDITION SOME ISOLATED CONVECTION WILL MOVE IN FROM NW INDIANA
INTO THE WEST CENTRAL COUNTIES.

OVERALL...CONVECTION WILL DIE DOWN BY MIDNIGHT. AS WEAK HIGH
PRESSURE TRIES TO BUILD IN.

LOWS WILL DROP DOWN INTO THE UPPER 50S IN THE NW...AND THE LOWER
60S ELSEWHERE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
HIGH PRESSURE OVER THE SRN GREAT LAKES WILL KEEP THE NORTH DRY ON
WEDNESDAY. THE STALLED...WEAK FRONTAL BOUNDARY WILL ACT TO HELP
SOME ISOLATED CONVECTION TO DEVELOP ACROSS KENTUCKY.

BY WEDNESDAY NIGHT A LOW PRESSURE WILL BE DEVELOPING IN THE
MISSISSIPPI VALLEY. IT WILL SWING INTO THE OHIO VALLEY THURSDAY.
AHEAD OF IT SHOWERS AND THUNDERSTORMS WILL DEVELOP AND WILL AFFECT
KENTUCKY INTO SOUTHERN OHIO. KEPT HIGH CHANCE POPS ACROSS NRN KY
INTO SRN OHIO AS THE SYSTEM SLIPS BY.

TEMPERATURES WILL REMAIN BELOW NORMAL WITH HIGHS MAINLY IN THE 70S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
UPPER TROUGH RESIDING OVER EASTERN CONUS WILL KEEP UNSETTLED WEATHER
PATTERN OVER THE REGION. LACK OF STRONG FORCING SHOULD RESULT IN
SCATTERED TO ISOLATED CONVECTION UNTIL A COLD FRONT BRINGS A BETTER
CHANCE FOR THUNDERSTORMS ON TUESDAY.

MAIN CONCERN FRIDAY AND SATURDAY WILL BE SCATTERED THUNDERSTORMS
THAT MAY DEVELOP MAINLY IN SOUTHERN LOCATIONS IN THE VICINITY OF A
STALLED BOUNDARY. A BETTER CHANCE FOR THUNDERSTORMS IS FORECAST FOR
SUNDAY WHEN A RATHER LARGE SURGE OF MOISTURE IS SHOWN TO ARRIVE
ON A SOUTHERLY LOW LEVEL FLOW. EXPECT A RELATIVE LULL IN CONVECTION
MONDAY WHEN MODELS INDICATE WEAK HIGH PRESSURE. COLD FRONT COULD
BRING ANOTHER ROUND OF THUNDERSTORMS TO MOST LOCATIONS ON TUESDAY.

WITH LOWER THAN AVERAGE 500 MB HEIGHTS AND THE PRESENCE OF CLOUDS
AND PRECIP COUPLED WITH A LACK OF STRONG WARM ADVECTION...EXPECT
TEMPERATURES TO BE A BIT BELOW NORMAL. HIGHS ARE FORECAST TO BE
AROUND 80 EACH DAY...COMPARED TO NORMAL HIGHS IN THE MID 80S.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
CONVECTION IS FIRING ALONG AND AHEAD OF THE UPPER TROUGH AND IS
EXPECTED TO DECREASE WITH THE END OF DAYTIME HEATING. BKN VFR TO
OCCASIONALLY MVFR CLOUDS WILL SCATTER OUT THIS EVENING WITH FOG
DEVELOPING TOWARDS DAYBREAK ALONG WITH SOME LIFR CIGS AT KCVG/KLUK
AND POSSIBLY KILN.

SKIES SHOULD LIFT AND SCATTER TOMORROW MORNING IN A LESS FAVORABLE
AIRMASS FOR THUNDERSTORM DEVELOPMENT.

OUTLOOK...THUNDERSTORMS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY AND
AGAIN FRIDAY NIGHT INTO SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS/SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...CONIGLIO
AVIATION...FRANKS
Hazardous weather outlook, Jun 30, 8:01 AM EDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
801 AM EDT TUE JUN 30 2015

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-011215-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
801 AM EDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
A FEW STORMS MAY BECOME STRONG TO SEVERE...WITH A CHANCE FOR
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 30, 4:44 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
444 PM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     MORNING VIEW            38.83N 84.46W
06/30/2015                   CAMPBELL           KY   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS MORNING VIEW AREA.

&&

KC
Local storm report, Jun 30, 4:51 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
451 PM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     SUMMERSIDE              39.12N 84.29W
06/30/2015                   CLERMONT           OH   PUBLIC

            SEVERAL TREE LIMBS DOWN... APPROXIMATELY 1.25 INCHES IN
            DIAMETER.

&&

KC
Local storm report, Jun 30, 4:52 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
452 PM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND DMG     NEVILLE                 38.81N 84.21W
06/30/2015                   CLERMONT           OH   FIRE DEPT/RESCUE

            SEVERAL TREES DOWN IN NEVILLE. TIME ESTIMATED FROM RADAR.

&&

BPP
Special weather statement, Jun 30, 4:58 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
458 PM EDT TUE JUN 30 2015

KYZ095>097-302130-
PENDLETON KY-BRACKEN KY-GRANT KY-
458 PM EDT TUE JUN 30 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRANT...SOUTHWESTERN
BRACKEN AND SOUTHERN PENDLETON COUNTIES THROUGH 530 PM EDT...

AT 456 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
WILLIAMSTOWN LAKE...MOVING EAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FALMOUTH.

ALSO...KNOXVILLE...CAMP NORTHWARD...GOFORTH...MARCUS...GENE SNYDER
AIRPORT...MORGAN...BROWNING CORNER...MCKINNEYSBURG...NEAVE AND
MILFORD ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3863 8469 3877 8458 3866 8412 3855 8417
      3855 8421 3856 8422 3858 8421 3856 8438
      3856 8441 3853 8443 3853 8446
Special weather statement, Jun 30, 5:03 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
503 PM EDT TUE JUN 30 2015

OHZ034-035-302145-
AUGLAIZE OH-MERCER OH-
503 PM EDT TUE JUN 30 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MERCER AND NORTHWESTERN
AUGLAIZE COUNTIES THROUGH 545 PM EDT...

AT 501 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR TAMA...
MOVING SOUTHEAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CELINA AND ST. MARYS.

ALSO...TAMA...MENDON...NEPTUNE...BULKHEAD...KOSSUTH AND MONTEZUMA ARE
NEAR THE PATH OF THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 4065 8430 4043 8445 4060 8479 4074 8470
      4073 8460
Local storm report, Jun 30, 5:15 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
515 PM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TSTM WND DMG     NNE NEW MARION          39.01N 85.36W
06/30/2015                   RIPLEY             IN   EMERGENCY MNGR

            MULTIPLE LARGE TREE BRANCHES DOWN NEAR THE NEW MARION
            VOLUNTEER FIRE DEPT.

&&

KC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:11 PM EDTSpecial Weather StatementILNBracken34 min
Jun 29, 8:41 PM EDTSpecial Weather StatementILNMason34 min
Jun 29, 9:01 PM EDTAreal Flood AdvisoryILNLewis3 hr
Jun 29, 9:11 PM EDTSpecial Weather StatementILNLewis, Mason34 min
Jun 29, 9:46 PM EDTSpecial Weather StatementILNLewis29 min
Jun 30, 1:40 PM EDTAreal Flood AdvisoryILNBoone3 hr
Jun 30, 1:44 PM EDTSpecial Weather StatementILNBoone46 min
Jun 30, 1:55 PM EDTSevere Thunderstorm WarningILNBoone, Campbell, Kenton35 min
Jun 30, 2:08 PM EDTSevere Thunderstorm WarningILNBoone, Kenton37 min
Jun 30, 2:10 PM EDTAreal Flood AdvisoryILNBoone, Campbell, Kenton3 hr
Jun 30, 2:43 PM EDTSpecial Weather StatementILNKenton32 min
Jun 30, 2:50 PM EDTSevere Thunderstorm WarningILNBracken, Campbell, Kenton, Pendleton40 min
Jun 30, 3:08 PM EDTAreal Flood AdvisoryILNBoone, Campbell, Gallatin, Grant, Kenton, Pendleton3 hr
Jun 30, 3:13 PM EDTAreal Flood AdvisoryILNBracken, Campbell3 hr
Jun 30, 3:42 PM EDTSpecial Weather StatementILNCarroll, Gallatin, Grant33 min
Jun 30, 3:45 PM EDTAreal Flood AdvisoryILNCarroll, Gallatin, Grant, Owen, Pendleton3 hr
Jun 30, 4:06 PM EDTAreal Flood AdvisoryILNBracken, Lewis, Mason3 hr
Jun 30, 4:17 PM EDTSpecial Weather StatementILNGrant28 min
Jun 30, 4:27 PM EDTSpecial Weather StatementILNGallatin33 min
Jun 30, 4:37 PM EDTFlash Flood WarningILNGallatin3 hr
Jun 30, 4:40 PM EDTSpecial Weather StatementILNCarroll35 min
Jun 30, 4:58 PM EDTSpecial Weather StatementILNGrant, Pendleton32 min
Jun 30, 5:18 PM EDTSevere Thunderstorm WarningILNCarroll, Grant, Owen42 min
Jun 30, 5:34 PM EDTSpecial Weather StatementILNGrant26 min
Jun 30, 5:55 PM EDTSevere Thunderstorm WarningILNGrant, Owen22 min
Jun 30, 6:13 PM EDTAreal Flood AdvisoryILNGrant, Owen, Pendleton3 hr
Jun 30, 6:35 PM EDTSpecial Weather StatementILNCampbell, Kenton25 min
Jun 30, 6:52 PM EDTSpecial Weather StatementILNLewis23 min
Jun 30, 7:18 PM EDTSpecial Weather StatementILNGallatin27 min
Jun 30, 12:50 PM EDTSpecial Weather StatementILNDearborn, Ripley25 min
Jun 30, 12:53 PM EDTSevere Thunderstorm WarningILNDearborn, Ripley35 min
Jun 30, 1:15 PM EDTSpecial Weather StatementILNDearborn, Ripley30 min
Jun 30, 3:18 PM EDTSpecial Weather StatementILNOhio, Ripley27 min
Jun 30, 6:14 PM EDTSpecial Weather StatementILNRipley31 min
Jun 30, 6:19 PM EDTAreal Flood AdvisoryILNRipley3 hr
Jun 30, 6:48 PM EDTSpecial Weather StatementILNOhio27 min
Jun 30, 7:17 PM EDTSpecial Weather StatementILNFranklin28 min

Nearby

Flash Flood Warnings in Kentucky, 2015Flash Flood Warnings in Indiana, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.